Alert archive / Texas / Fire Weather Watches in 2021

Fire Weather Watch 13, NWS Midland/Odessa, TX

April 8, 202120 counties in Texas; 5 counties in New Mexico

NWS Midland/Odessa, TX issued this fire weather watch at Apr 8, 2021, 2:26 PM CDT for 20 counties in Texas; 5 counties in New Mexico. It took effect at Apr 9, 2021, 1:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 8, 2021, 2:26 PM CDT (19:26 UTC)
In effect from
Apr 9, 2021, 1:00 PM CDT
Expired
Apr 9, 2021, 3:06 AM CDT
In force
Issued by
NWS Midland/Odessa, TX
All 25 counties

Chaves County, NM, Eddy County, NM, Lea County, NM, Lincoln County, NM, Otero County, NM, Andrews County, TX, Brewster County, TX, Crane County, TX, Culberson County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Jeff Davis County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Pecos County, TX, Presidio County, TX, Reagan County, TX, Reeves County, TX, Terrell County, TX, Upton County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 94 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2021-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2021-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4722 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

822 
WWUS84 KMAF 081926
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
226 PM CDT Thu Apr 8 2021


NMZ116>118-TXZ270>273-275>278-091100-
/O.NEW.KMAF.FW.A.0013.210409T1800Z-210410T0300Z/
/O.CON.KMAF.FW.W.0013.000000T0000Z-210409T0200Z/
Sacramento Foothills and Guadalupe Mountains-Chavez Plains-
Eddy Plains-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Chinati Mountains-Marfa Plateau-
Davis Mountains-Davis Mountains Foothills-
226 PM CDT Thu Apr 8 2021 /126 PM MDT Thu Apr 8 2021/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING FOR LOW HUMIDITY...STRONG WINDS...AND VERY HIGH FIRE
DANGER FOR THE GUADALUPE AND DELAWARE MOUNTAINS AND ADJACENT
PLAINS...

...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING FOR THE GUADALUPE AND DELAWARE MOUNTAINS AND
ADJACENT SOUTHEAST NEW MEXICO PLAINS, THE HWY 54 CORRIDOR TO VAN 
HORN, EASTERN CULBERSON COUNTY, MARFA PLATEAU, CHINATI MOUNTAINS, 
SACRAMENTO FOOTHILLS, AND THE DAVIS MOUNTAINS AND FOOTHILLS...

The National Weather Service in Midland/Odessa has issued a Fire
Weather Watch for low humidity, strong westerly winds, and 
critical to extreme fire danger which is in effect from Friday 
afternoon through Friday evening.

* AFFECTED AREA...Sacramento Foothills and Guadalupe Mountains, 
  Chavez Plains, Eddy Plains, Guadalupe Mountains Above 7000 
  Feet, Guadalupe and Delaware Mountains, Van Horn and Highway 
  54 Corridor, Eastern Culberson County, Chinati Mountains, 
  Marfa Plateau, Davis Mountains and Davis Mountains Foothills.

* TIMING...This afternoon through early evening for the Red Flag
  Warning. Friday afternoon through early evening for the Fire
  Weather Watch.

* WINDS...West 20 to 30 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 4 percent.

* RFTI...4 to 6 in the plains or critical. 6 to 8 in the mountains
 or extreme

* IMPACTS...Avoid the use of open flames or any activities that 
  may generate sparks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

NMZ119-TXZ045-046-050-051-059>063-067>070-075-082-274-279>282-
091100-
/O.NEW.KMAF.FW.A.0013.210409T1800Z-210410T0300Z/
Lea-Gaines-Dawson-Andrews-Martin-Loving-Winkler-Ector-Midland-
Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Reeves County Plains-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
226 PM CDT Thu Apr 8 2021 /126 PM MDT Thu Apr 8 2021/

...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING FOR LEA COUNTY IN NEW MEXICO, BREWSTER COUNTY, THE
CHISOS BASIN, PRESIDIO VALLEY, LOWER TRANS PECOS, AND MUCH OF THE
PERMIAN BASIN..

The National Weather Service in Midland/Odessa has issued a Fire
Weather Watch for low humidity, gusty westerly winds, and critical
fire danger , which is in effect from Friday afternoon through 
Friday evening.

* AFFECTED AREA...Gaines, Dawson, Andrews, Martin, Loving, 
  Winkler, Ector, Midland, Glasscock, Ward, Crane, Upton, 
  Reagan, Pecos, Terrell, Lea, Reeves County Plains, Central 
  Brewster County, Chisos Basin, Presidio Valley and Lower 
  Brewster County.

* TIMING...

* WINDS...Northwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 5 percent.

* RFTI...4 to 6 or critical.

* IMPACTS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
2 follow-up statements
156 
WWUS84 KMAF 090240
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
940 PM CDT Thu Apr 8 2021


NMZ116>119-TXZ045-046-050-051-059>063-067>070-075-082-270>282-
091445-
/O.CON.KMAF.FW.A.0013.210409T1800Z-210410T0300Z/
Sacramento Foothills and Guadalupe Mountains-Chavez Plains-
Eddy Plains-Lea-Gaines-Dawson-Andrews-Martin-Loving-Winkler-Ector-
Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Reeves County Plains-Chinati Mountains-
Marfa Plateau-Davis Mountains-Davis Mountains Foothills-
Central Brewster County-Chisos Basin-Presidio Valley-
Lower Brewster County-
940 PM CDT Thu Apr 8 2021 /840 PM MDT Thu Apr 8 2021/

...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING FOR THE GUADALUPE AND DELAWARE MOUNTAINS AND
ADJACENT SOUTHEAST NEW MEXICO PLAINS, THE HWY 54 CORRIDOR TO VAN 
HORN, EASTERN CULBERSON COUNTY, MARFA PLATEAU, CHINATI MOUNTAINS, 
SACRAMENTO FOOTHILLS, AND THE DAVIS MOUNTAINS AND FOOTHILLS...

* AFFECTED AREA...Gaines, Dawson, Andrews, Martin, Loving, 
  Winkler, Ector, Midland, Glasscock, Ward, Crane, Upton, 
  Reagan, Pecos, Terrell, Sacramento Foothills and Guadalupe 
  Mountains, Chavez Plains, Eddy Plains, Lea, Guadalupe 
  Mountains Above 7000 Feet, Guadalupe and Delaware Mountains, 
  Van Horn and Highway 54 Corridor, Eastern Culberson County, 
  Reeves County Plains, Chinati Mountains, Marfa Plateau, Davis 
  Mountains, Davis Mountains Foothills, Central Brewster County, 
  Chisos Basin, Presidio Valley and Lower Brewster County.

* TIMING...Friday afternoon through early evening for the Fire
  Weather Watch.

* WINDS...Northwest 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 5 percent.

* RFTI...4 to 6 in the plains or critical. 6 to 8 in the mountains
  or extreme.

* IMPACTS...Avoid the use of open flames or any activities that 
  may generate sparks.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
007 
WWUS84 KMAF 090806
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
306 AM CDT Fri Apr 9 2021

NMZ116>119-TXZ045-046-050-051-059>063-067>070-075-082-270>282-
100300-
/O.UPG.KMAF.FW.A.0013.210409T1800Z-210410T0300Z/
/O.NEW.KMAF.FW.W.0014.210409T1800Z-210410T0300Z/
Sacramento Foothills and Guadalupe Mountains-Chavez Plains-
Eddy Plains-Lea-Gaines-Dawson-Andrews-Martin-Loving-Winkler-Ector-
Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Reeves County Plains-Chinati Mountains-
Marfa Plateau-Davis Mountains-Davis Mountains Foothills-
Central Brewster County-Chisos Basin-Presidio Valley-
Lower Brewster County-
306 AM CDT Fri Apr 9 2021 /206 AM MDT Fri Apr 9 2021/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 10 PM CDT /9 PM MDT/ THIS EVENING FOR WARM, DRY, AND
WINDY CONDITIONS AND EXTREME FIRE DANGER FOR ALL OF SOUTHEAST NEW
MEXICO AND WEST TEXAS...

* AFFECTED AREA...Gaines, Dawson, Andrews, Martin, Loving, 
  Winkler, Ector, Midland, Glasscock, Ward, Crane, Upton, 
  Reagan, Pecos, Terrell, Sacramento Foothills and Guadalupe 
  Mountains, Chavez Plains, Eddy Plains, Lea, Guadalupe 
  Mountains Above 7000 Feet, Guadalupe and Delaware Mountains, 
  Van Horn and Highway 54 Corridor, Eastern Culberson County, 
  Reeves County Plains, Chinati Mountains, Marfa Plateau, Davis 
  Mountains, Davis Mountains Foothills, Central Brewster County, 
  Chisos Basin, Presidio Valley and Lower Brewster County.

* TIMING...This afternoon through this evening.

* WINDS...Northwest 15 to 25 mph across the plains, northwest 25
  to 35 mph across the mountains, with higher gusts.

* RELATIVE HUMIDITY...As low as 4 percent.

* RFTI...4 to 8 or near critical to extreme.

* IMPACTS...Avoid the use of open flames or any activities that 
  may generate sparks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$

TXZ047-048-052-053-100300-
/O.NEW.KMAF.FW.W.0014.210409T1800Z-210410T0300Z/
Borden-Scurry-Howard-Mitchell-
306 AM CDT Fri Apr 9 2021

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM
CDT THIS EVENING FOR WARM, DRY, AND WINDY CONDITIONS AND EXTREME
FIRE DANGER ACROSS THE NORTHEASTERN PERMIAN BASIN...

* AFFECTED AREA...Borden, Scurry, Howard and Mitchell counties.

* TIMING...This afternoon through this evening

* WINDS...Northwest 15 to 20 mph with higher gusts.

* RELATIVE HUMIDITY...As low as 7 percent.

* RFTI...4 or near critical.

* IMPACTS...Avoid the use of open flames or any activities that 
  may generate sparks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this fire weather watch went out at Apr 8, 12:16 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Apr 8, 12:16 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1216 PM CDT Thu Apr 8 2021

.DISCUSSION...

See 18Z aviation discussion below.

&&

.AVIATION...

VFR conditions will persist for the next 24 hours at all terminals.
Winds will veer to W/SW this afternoon with sporadic gusts. Winds
will become light around sunset, but an increasing LLJ after 06Z
will cause winds to pick up by early morning tomorrow at
MAF/FST/PEQ. Gusty westerly winds will be likely after 15Z
tomorrow.

&&

PREV DISCUSSION... /issued 432 AM CDT Thu Apr 8 2021/

DISCUSSION...

Extremely dry air is still present across the region this morning
with single digit dew points extending W of a line from TAT-MAF-FST.
A weak frontal boundary is moving in from the NE, but it will
quickly wash out this afternoon w/the return of dry W sfc flow.
Critical fire wx is expected to materialize W of the Pecos River
where wind speeds should reach 30 kts in the mountains and 15-20 kts
in the the plains. More information on fire wx concerns can be found
below. Temperatures are expected to top out mainly in the M/U 80s
today, but a few 90s are possible in the river valleys. Tomorrow
will be warmer yet as sfc winds shift around to the NW, adding a
downsloping component. Highs in the 90s are anticipated for
portions of the Permian Basin and Trans Pecos. Winds will also
increase tomorrow afternoon region-wide which will lead to an
expanded area of critical fire wx conditions. A cold front is
progged to arrive after sunset tomorrow night with gusty NE winds
to follow. Strong gap winds will be possible for a few hrs at
Guadalupe Pass. The front will help cool temperatures back to near
normal on Saturday. A brief return to above normal warmth is
anticipated on Sunday before a stronger cold front arrives early
Monday. Temperatures look to remain at or below normal Monday
through the middle of next week. Moisture will slowly increase
with models indicating Td returning to the 40s and 50s by Wednesday.
The upper-level pattern will shift from quasi-zonal to SW flow
aloft over the forecast area by Tuesday as an upper-level low
develops over the Pacific NW. A few weak disturbances will
translate over the region Wednesday-Friday promoting an increase
in precipitation chances across E portions of the CWA. We all hope
this pattern pans out, because precipitation is much needed to
quell fire wx and mitigate the persistent drought that has plagued
our region.

-Salerno

Fire Weather...

We continue to experience an extended period of accelerated drying
across the region with very poor overnight recoveries. Very dry
air will continue to affect the area through this weekend. For
today, any fire weather will be confined mostly to the
Guadalupe/Delaware Mountains and adjacent plains. The strongest
winds (25-35 mph) will favor the mountains with lighter winds as
you move east. Temperatures will be warmer today with highs about
10-15 degrees above normal. RFTI's will reach 7-8 or extreme for
the higher terrain and 4-5 or critical in the adjacent plains this
afternoon. This combined with ERC values above normal will lead
to RF conditions. Have upgraded to a RFW for the
Guadalupe/Delaware Mountains and surrounding plains.

More widespread fire weather conditions are expected Friday.
Continued poor recoveries and increasing ERC's will likely lead to
more critical fire weather. Lighter winds for most of the area will
keep any fire weather confined mostly to the mountains this
weekend

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     58  90  47  77 /   0   0   0   0
Carlsbad                       57  87  45  78 /   0   0   0   0
Dryden                         62  96  56  84 /   0   0   0   0
Fort Stockton                  62  91  49  77 /   0   0   0   0
Guadalupe Pass                 55  81  45  73 /   0   0   0   0
Hobbs                          53  84  42  74 /   0   0   0   0
Marfa                          46  81  42  78 /   0   0   0   0
Midland Intl Airport           59  90  48  77 /   0   0   0   0
Odessa                         59  89  47  76 /   0   0   0   0
Wink                           54  91  46  78 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 8 PM MDT this evening for Chavez Plains-
     Eddy Plains-Sacramento Foothills and Guadalupe Mountains.

TX...Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
     Chinati Mountains-Davis Mountains-Davis Mountains Foothills-
     Eastern Culberson County-Guadalupe Mountains Above 7000
     Feet-Guadalupe and Delaware Mountains-Marfa Plateau-Van
     Horn and Highway 54 Corridor.

&&

91/99/91
Hazardous weather outlook, Apr 8, 2:42 AM CDT, 11 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
242 AM CDT Thu Apr 8 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-090745-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
242 AM CDT Thu Apr 8 2021 /142 AM MDT Thu Apr 8 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Critically dry conditions and increased winds will persist today. A
Red Flag Warning is in effect for much of the higher terrain and
adjacent plains this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Critically dry conditions will persist through the week warranting
fire weather concerns. Fire weather conditions will be heightened on
Friday, especially west of the Pecos River.

Strong winds are also expected through the Guadalupe Mountains each
afternoon through Friday and then behind a cold front Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 3:22 AM CDTRed Flag WarningMAFBrewster, Culberson, Jeff Davis, Presidio, Reeves18 hr

Nearby

Fire Weather Watches in Texas, 2021Fire Weather Watches in New Mexico, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.